Question 1 · Medium
A 20-year-old man had a malignant hyperthermia crisis during appendicectomy that was treated with dantrolene; his end-tidal CO2, temperature and heart rate are now normal. He is moved to the ICU, where dantrolene is continued and he is watched closely for at least 24 hours. What is the main reason for this?
- ADantrolene treats the hyperkalaemia directly
- BDantrolene must continue until CK is normal
- CStopping dantrolene suddenly causes seizures
- DThe crisis can recur within the first day
Show answerHide answer
Answer: D · The crisis can recur within the first day
After a treated crisis, malignant hyperthermia can recur (recrudescence) in a sizeable minority of patients, usually within the first 24 hours, so dantrolene is continued and the patient is monitored in a high-dependency setting. Potassium, CK, myoglobinuria, kidney function and clotting are checked, because rhabdomyolysis can cause hyperkalaemia, acute kidney injury and DIC. The patient and family must be told of the diagnosis, given an anaesthetic alert and referred for susceptibility testing, as the trait is autosomal dominant.
- A: Hyperkalaemia is treated with calcium, insulin-glucose and hyperventilation; dantrolene acts on the cause.
- B: CK often peaks a day or more later; dantrolene is not titrated to CK.
- C: Dantrolene is not known to cause withdrawal seizures when stopped.